Alert archive / Missouri / Red Flag Warnings in 2023

Red Flag Warning 1, NWS St. Louis, MO

October 21, 20238 counties in Illinois; 18 counties in Missouri

NWS St. Louis, MO issued this red flag warning at Oct 21, 2023, 3:05 AM CDT for 8 counties in Illinois; 18 counties in Missouri. It took effect at Oct 21, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2023, 3:05 AM CDT (08:05 UTC)
In effect from
Oct 21, 2023, 12:00 PM CDT
Expired
Oct 21, 2023, 7:00 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
All 26 counties

Bond County, IL, Clinton County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Lincoln County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 16 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS83 KLSX 210805
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
305 AM CDT Sat Oct 21 2023

ILZ101-102-MOZ034>036-041-042-047>052-059>065-220000-
/O.NEW.KLSX.FW.W.0001.231021T1700Z-231022T0000Z/
Saint Clair IL-Monroe IL-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-
305 AM CDT Sat Oct 21 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR CRITICAL FIRE CONDITIONS FOR CENTRAL AND EAST CENTRAL
MISSOURI AND PORTIONS OF NORTHEAST MISSOURI AND SOUTHWEST 
ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for critical fire danger, which is in effect from noon 
today to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 034 Monroe MO, Fire Weather 
  Zone 035 Ralls MO, Fire Weather Zone 036 Pike MO, Fire Weather 
  Zone 041 Boone MO, Fire Weather Zone 042 Audrain MO, Fire 
  Weather Zone 047 Moniteau MO, Fire Weather Zone 048 Cole MO, 
  Fire Weather Zone 049 Osage MO, Fire Weather Zone 050 Callaway 
  MO, Fire Weather Zone 051 Montgomery MO, Fire Weather Zone 052 
  Lincoln MO, Fire Weather Zone 059 Gasconade MO, Fire Weather 
  Zone 060 Warren MO, Fire Weather Zone 061 Saint Charles MO, 
  Fire Weather Zone 062 Franklin MO, Fire Weather Zone 063 Saint 
  Louis MO, Fire Weather Zone 064 Saint Louis City MO, Fire 
  Weather Zone 065 Jefferson MO, Fire Weather Zone 101 Saint 
  Clair IL and Fire Weather Zone 102 Monroe IL.

* TIMING...Noon through 700 pm.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...76 to 83 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Glass
2 follow-up statements
798 
WWUS83 KLSX 211933
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
233 PM CDT Sat Oct 21 2023

.Red Flag Warning extended into southwest Illinois until 7 PM 
today.

ILZ064-069-070-074-079-100-220000-
/O.EXA.KLSX.FW.W.0001.000000T0000Z-231022T0000Z/
Bond IL-Clinton IL-Marion IL-Washington IL-Randolph IL-Madison IL-
233 PM CDT Sat Oct 21 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
CRITICAL FIRE DANGER FOR SOUTHWEST ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for critical fire danger, which is in effect until 7 PM 
CDT this evening.

* AFFECTED AREA...Fire Weather Zone 064 Bond IL, Fire Weather 
  Zone 069 Clinton IL, Fire Weather Zone 070 Marion IL, Fire 
  Weather Zone 074 Washington IL, Fire Weather Zone 079 Randolph 
  IL and Fire Weather Zone 100 Madison IL.

* TIMING...Noon through 700 pm.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Up to 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

ILZ101-102-MOZ034>036-041-042-047>052-059>065-220000-
/O.CON.KLSX.FW.W.0001.000000T0000Z-231022T0000Z/
Saint Clair IL-Monroe IL-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-
233 PM CDT Sat Oct 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR CRITICAL FIRE CONDITIONS FOR CENTRAL AND EAST CENTRAL
MISSOURI AND PORTIONS OF NORTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...

* AFFECTED AREA...Fire Weather Zone 034 Monroe MO, Fire Weather 
  Zone 035 Ralls MO, Fire Weather Zone 036 Pike MO, Fire Weather 
  Zone 041 Boone MO, Fire Weather Zone 042 Audrain MO, Fire 
  Weather Zone 047 Moniteau MO, Fire Weather Zone 048 Cole MO, 
  Fire Weather Zone 049 Osage MO, Fire Weather Zone 050 Callaway 
  MO, Fire Weather Zone 051 Montgomery MO, Fire Weather Zone 052 
  Lincoln MO, Fire Weather Zone 059 Gasconade MO, Fire Weather 
  Zone 060 Warren MO, Fire Weather Zone 061 Saint Charles MO, 
  Fire Weather Zone 062 Franklin MO, Fire Weather Zone 063 Saint 
  Louis MO, Fire Weather Zone 064 Saint Louis City MO, Fire 
  Weather Zone 065 Jefferson MO, Fire Weather Zone 101 Saint 
  Clair IL and Fire Weather Zone 102 Monroe IL.

* TIMING...Noon through 700 pm.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...Up to 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

MMG/MRB
974 
WWUS83 KLSX 220002
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
702 PM CDT Sat Oct 21 2023

...Red Flag Warning To Expire at 7pm...

ILZ064-069-070-074-079-100>102-MOZ034>036-041-042-047>052-059>065-
220115-
/O.EXP.KLSX.FW.W.0001.000000T0000Z-231022T0000Z/
Bond IL-Clinton IL-Marion IL-Washington IL-Randolph IL-Madison IL-
Saint Clair IL-Monroe IL-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-
702 PM CDT Sat Oct 21 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
CRITICAL FIRE DANGER FOR SOUTHWEST ILLINOIS...

Over the last hour, winds have decreased and relative humidity has
increased thanks to cooling temperatures. Therefore, critical fire
conditions are no longer present or expected. 

$$

Elmore

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Oct 20, 10:34 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 20, 10:34 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1034 PM CDT Fri Oct 20 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 343 PM CDT Fri Oct 20 2023

Key Messages:

1. A dry cold front will trek across the region early Saturday
morning; however, warm and above normal temperatures are expected on
Saturday.

2. Low relative humidity values and strong winds along and north
of the Missouri River and west central and southwest Illinois will
leave conditions favorable for elevated fire danger.

3. A pattern shift sets in next week with chances increasing for
beneficial rainfall Monday and again Wednesday onward.

An upper level trough over the eastern CONUS with an associated
upper low over the Great Lakes Region, and ridging to the west is
keeping the Mid Mississippi River Valley in northwest flow aloft. At
the surface, a ridge of high pressure over western Missouri will
shift through the evening, allowing for a brief period of more
southerly flow overnight. The south winds will help keep overnight
low temperatures above normal.

A developing low pressure system over the Upper Mississippi River
Valley will shift to the southeast overnight and bring a dry cold
front through the region early Saturday morning. This will shift
winds to be northwesterly once again. However, temperatures are
forecast to be 8 to 12 degrees above normal across the region as a
result of abundant sunshine, deep mixing, and colder air lagging
behind the surface front.

Dry air will be ushered into the area behind the front during the
afternoon tomorrow. Upwards to 70 percent of high resolution
ensemble members have probabilities of relative humidity values
less than or equal to 30% along and north of the Missouri River
and extending into southwest and west central Illinois. These same
locations, northwest sustained winds will be in excess of 15 kts.
These meteorological conditions, along with being at the end of
the growing season will support elevated fire danger in the
aforementioned areas.

MMG/MRB

.LONG TERM...  (Sunday through Next Friday)
Issued at 343 PM CDT Fri Oct 20 2023

The upper level ridge currently over the western CONUS will begin to
shift east into the region by Sunday. Late Sunday into Monday, a
weak mid-level shortwave will move along the ridge and bring the
area a chance of precipitation. The greatest uncertainty with
this disturbance will be if there will sufficient moisture
available to it in our area. Current guidance is suggesting that
the greatest moisture will be across central and northeastern
Missouri, where the greatest precipitation chances are located. A
warm front will lift through the region on Monday, allowing deeper
southerly winds to bolster temperatures upwards of 10 degrees
above normal on Tuesday.

Rain with embedded thunderstorms will return to the region by mid-
week onward as a trough moves across the central US and into the Mid-
Mississippi River Valley. There are notable differences to the
timing and exact trajectory of the trough which provides
uncertainty as to the exact timing and location of precipitation.
Precipitable water values (perhaps enhanced by the remnants of
Hurricane Norma) are above the 90th climatological percentile.
These anomalous values bolster confidence that there will be at
least beneficial rain mid- week. Flooding does not appear to be a
realistic scenario at this point, unless there are repeated
rounds of thunderstorms over the same area.

MMG/MRB

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1033 PM CDT Fri Oct 20 2023

Confidence remains high in dry and VFR flight conditions through
the forecast period at all local terminals. A dry cold frontal
passage will occur early Saturday morning, causing winds to shift
to out of the northwest and gust through the day.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 20, 2:37 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
237 PM CDT Fri Oct 20 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
237 PM CDT Fri Oct 20 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire danger is forecast Saturday afternoon along and north
of Interstate 70 in Missouri and Illinois due to a combination of
strong winds, low relative humidity, and dry grasses and finer fuels.

There is a slight chance of thunderstorms over parts of the area
Monday morning, and again late Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRB

Nearby

Red Flag Warnings in Missouri, 2023Red Flag Warnings in Illinois, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.